Alert archive / Kansas / Ice Storm Warnings in 2007

Ice Storm Warning 1, NWS Dodge City, KS

November 30, 2007Ellis County, Rush County, Trego County, Kansas

NWS Dodge City, KS issued this ice storm warning at Nov 30, 2007, 1:54 PM CST for Ellis County, Rush County, Trego County, Kansas. It took effect at Nov 30, 2007, 9:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2007, 1:54 PM CST (19:54 UTC)
In effect from
Nov 30, 2007, 9:00 PM CST
Expired
Dec 1, 2007, 4:25 AM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 301954
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CST FRI NOV 30 2007

...ICY WEATHER LIKELY TONIGHT INTO SATURDAY MORNING...

.A POWERFUL STORM SYSTEM IS INTENSIFYING OVER CENTRAL COLORADO
THIS AFTERNOON AND WILL MOVE OUT INTO THE PLAINS ON SATURDAY. AN
ABUNDANCE OF MOISTURE EXPECTED TO SURGE AHEAD OF THIS DEVELOPING
CYCLONE. THE COMBINATION OF WARM TEMPERATURES JUST ABOVE THE
SURFACE AND A SHALLOW LAYER OF FREEZING TEMPERATURES AT GROUND
LEVEL WILL ALLOW PORTIONS OF SOUTHWEST KANSAS TO RECEIVE FREEZING
RAIN TONIGHT INTO EARLY SATURDAY MORNING.

KSZ030-031-046-010400-
/O.UPG.KDDC.ZR.Y.0001.071201T0000Z-071201T1500Z/
/O.NEW.KDDC.IS.W.0001.071201T0300Z-071201T1800Z/
TREGO-ELLIS-RUSH-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...LA CROSSE...RUSH CENTER
154 PM CST FRI NOV 30 2007

...ICE STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
12 PM CST SATURDAY. THE FREEZING RAIN ADVISORY IS NO LONGER IN
EFFECT. 

PRECIPITATION IS EXPECTED TO BEGIN AROUND OR SHORTLY AFTER
MIDNIGHT. THERE MAY BE A BRIEF PERIOD OF SLEET BEFORE IT CHANGES
TO FREEZING RAIN. BY EARLY SATURDAY MORNING ICE ACCUMULATIONS IN
EXCESS OF A QUARTER OF AN INCH ARE POSSIBLE ESPECIALLY ON EXPOSED
SURFACES. TEMPERATURES MAY NOT RISE ABOVE FREEZING UNTIL NOONTIME.

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

$$

KSZ043>045-061>066-074>079-010400-
/O.CON.KDDC.ZR.Y.0001.071201T0000Z-071201T1500Z/
SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...NESS CITY...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
154 PM CST FRI NOV 30 2007 /1254 PM MST FRI NOV 30 2007/

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 6 PM CST /5 PM
MST/ THIS EVENING TO 9 AM CST /8 AM MST/ SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 6 PM CST /5 PM
MST/ THIS EVENING TO 9 AM CST /8 AM MST/ SATURDAY. 

PRECIPITATION IS EXPECTED TO MOVE INTO FAR SOUTHWEST KANSAS AFTER
6 PM CST...THEN EXPAND IN COVERAGE THROUGH THE NIGHT ACROSS THE
REST OF SOUTHWEST AND WEST CENTRAL KANSAS. THE FREEZING LINE AT
THE SURFACE IS EXPECTED TO REMAIN NEARLY STATIONARY BETWEEN 6 PM
TONIGHT AND 6 AM EARLY SATURDAY MORNING FROM ROUGHLY JOHNSON TO
SUBLETTE TO BUCKLIN TO SAINT JOHN. SOUTH OF THIS LINE
PRECIPITATION IS EXPECTED TO BE MAINLY IN THE FORM OF RAIN...WITH
PERIODS OF FREEZING RAIN AT TIMES. NORTH OF THIS LINE...FREEZING
RAIN IS EXPECTED TO BE THE DOMINANT PRECIPITATION TYPE. AROUND ONE
TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE FROM JOHNSON TO
DODGE CITY TO SAINT JOHN NORTH TO A SCOTT CITY TO LACROSSE LINE.

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS... BUT NOT ENOUGH TO GREATLY DISRUPT TRAVEL OR
DAMAGE TREES AND POWER LINES.  INSTEAD... PATCHES OF ICE WILL
CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS.  WALKING AND DRIVING
COULD THEREFORE BE DIFFICULT... BUT NOT IMPOSSIBLE.

$$


EKB
2 follow-up statements
000 
WWUS43 KDDC 010316
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CST FRI NOV 30 2007

...ICY WEATHER LIKELY TONIGHT INTO SATURDAY MORNING...

.A POWERFUL STORM SYSTEM WILL MOVE OUT INTO THE PLAINS ON
SATURDAY. AN ABUNDANCE OF MOISTURE EXPECTED TO SURGE AHEAD OF THIS
DEVELOPING CYCLONE. THE COMBINATION OF WARM TEMPERATURES JUST
ABOVE THE SURFACE AND A SHALLOW LAYER OF FREEZING TEMPERATURES AT
GROUND LEVEL WILL ALLOW PORTIONS OF SOUTHWEST KANSAS TO RECEIVE
FREEZING RAIN TONIGHT INTO EARLY SATURDAY MORNING.

KSZ046-011130-
/O.CAN.KDDC.IS.W.0001.000000T0000Z-071201T1800Z/
/O.EXA.KDDC.ZR.Y.0001.000000T0000Z-071201T1500Z/
RUSH-
INCLUDING THE CITIES OF...LA CROSSE...RUSH CENTER
916 PM CST FRI NOV 30 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM CST SATURDAY...
...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. THE
ICE STORM WARNING HAS BEEN CANCELLED. 

PRECIPITATION IS EXPECTED TO MOVE INTO FAR SOUTHWEST KANSAS AROUND
MIDNIGHT...THEN EXPAND IN COVERAGE THROUGH THE PREDAWN HOURS ACROSS
THE REST OF SOUTHWEST AND WEST CENTRAL KANSAS. THE FREEZING LINE
AT THE SURFACE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH EARLY
SATURDAY MORNING FROM ROUGHLY JOHNSON TO SUBLETTE TO BUCKLIN TO
SAINT JOHN. SOUTH OF THIS LINE PRECIPITATION IS EXPECTED TO BE
MAINLY IN THE FORM OF RAIN...WITH PERIODS OF FREEZING RAIN AT
TIMES. NORTH OF THIS LINE...FREEZING RAIN IS EXPECTED TO BE THE
DOMINANT PRECIPITATION TYPE. AROUND ONE TENTH OF AN INCH OF ICE
ACCUMULATION IS POSSIBLE FROM JOHNSON TO DODGE CITY TO SAINT JOHN
NORTH TO A SCOTT CITY TO LACROSSE LINE.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

KSZ030-031-011130-
/O.CON.KDDC.IS.W.0001.000000T0000Z-071201T1800Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
916 PM CST FRI NOV 30 2007

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY...

AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY. 

PRECIPITATION IS EXPECTED TO BEGIN AFTER MIDNIGHT. THERE MAY BE A
BRIEF PERIOD OF SLEET BEFORE IT CHANGES TO FREEZING RAIN. BY EARLY
SATURDAY MORNING ICE ACCUMULATIONS IN EXCESS OF A QUARTER OF AN
INCH ARE POSSIBLE ESPECIALLY ON EXPOSED SURFACES. TEMPERATURES MAY
NOT RISE ABOVE FREEZING UNTIL NOONTIME.

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

$$

KSZ043>045-061>066-074>079-011130-
/O.CON.KDDC.ZR.Y.0001.000000T0000Z-071201T1500Z/
SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...NESS CITY...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
916 PM CST FRI NOV 30 2007 /816 PM MST FRI NOV 30 2007/

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ SATURDAY...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ SATURDAY. 

PRECIPITATION IS EXPECTED TO MOVE INTO FAR SOUTHWEST KANSAS AROUND
MIDNIGHT...THEN EXPAND IN COVERAGE THROUGH THE PREDAWN HOURS ACROSS
THE REST OF SOUTHWEST AND WEST CENTRAL KANSAS. THE FREEZING LINE
AT THE SURFACE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH EARLY
SATURDAY MORNING FROM ROUGHLY JOHNSON TO SUBLETTE TO BUCKLIN TO
SAINT JOHN. SOUTH OF THIS LINE PRECIPITATION IS EXPECTED TO BE
MAINLY IN THE FORM OF RAIN...WITH PERIODS OF FREEZING RAIN AT
TIMES. NORTH OF THIS LINE...FREEZING RAIN IS EXPECTED TO BE THE
DOMINANT PRECIPITATION TYPE. AROUND ONE TENTH OF AN INCH OF ICE
ACCUMULATION IS POSSIBLE FROM JOHNSON TO DODGE CITY TO SAINT JOHN
NORTH TO A SCOTT CITY TO LACROSSE LINE.

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS... BUT NOT ENOUGH TO GREATLY DISRUPT TRAVEL OR
DAMAGE TREES AND POWER LINES.  INSTEAD... PATCHES OF ICE WILL
CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS.  WALKING AND DRIVING
COULD THEREFORE BE DIFFICULT... BUT NOT IMPOSSIBLE.

$$
000 
WWUS43 KDDC 011025
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CST SAT DEC 1 2007

...ICY WEATHER LIKELY UNTIL THE MID-MORNING HOURS...

.A POWERFUL STORM SYSTEM CONTINUED TO MOVE NORTHEAST INTO THE
ROCKY MOUNTAINS THIS MORNING. AN ABUNDANCE OF LOW LEVEL MOISTURE
HAD SURGED NORTHWARD THROUGH THE NIGHT. THE COMBINATION OF WARM
TEMPERATURES JUST ABOVE THE SURFACE AND A SHALLOW LAYER OF
FREEZING TEMPERATURES AT GROUND LEVEL WILL ALLOW PORTIONS OF
SOUTHWEST KANSAS TO CONTINUE TO RECEIVE FREEZING RAIN AND FREEZING
DRIZZLE UNTIL TEMPERATURES WARM TO ABOVE 32 DEGREES LATER THIS
MORNING AS SOUTH WINDS USHER IN WARMER TEMPERATURE.

KSZ030-031-011500-
/O.CAN.KDDC.IS.W.0001.000000T0000Z-071201T1800Z/
/O.EXA.KDDC.ZR.Y.0001.000000T0000Z-071201T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
425 AM CST SAT DEC 1 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING.
THE ICE STORM WARNING HAS BEEN CANCELLED. 

AREAS OF FREEZING DRIZZLE AND OCCASIONAL LIGHT FREEZING RAIN WILL
CONTINUE THROUGH THE MID-MORNING HOURS AS TEMPERATURES HOVER
BETWEEN 29 AND 31 DEGREES THROUGH DAYBREAK. AFTER SUNRISE...THE
TEMPERATURE WILL SLOWLY RISE...EVENTUALLY CLIMBING ABOVE FREEZING
BY AROUND 9 AM CST. TOTAL ACCUMULATION OF ICE IS EXPECTED TO BE
MINIMAL...AROUND A TENTH OF AN INCH OR LESS.

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

$$

KSZ043>046-061>066-074>079-011500-
/O.CON.KDDC.ZR.Y.0001.000000T0000Z-071201T1500Z/
SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...NESS CITY...
LA CROSSE...RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS
425 AM CST SAT DEC 1 2007 /325 AM MST SAT DEC 1 2007/

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING. 

AREAS OF FREEZING DRIZZLE AND OCCASIONAL LIGHT FREEZING RAIN WILL
CONTINUE THROUGH THE EARLY-MORNING HOURS AS TEMPERATURES HOVER
BETWEEN 30 AND 32 DEGREES THROUGH DAYBREAK. THE TEMPERATURE WILL
SLOWLY RISE TO ABOVE THE FREEZING POINT SHORTLY AFTER DAYBREAK.
ICE ACCUMULATION IS EXPECTED TO BE MINIMAL...MAINLY A LIGHT GLAZE
ON EXPOSED SURFACES.

A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE
AFFECTED AREAS... BUT NOT ENOUGH TO GREATLY DISRUPT TRAVEL OR
DAMAGE TREES AND POWER LINES.  INSTEAD... PATCHES OF ICE WILL
CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS.  WALKING AND DRIVING
COULD THEREFORE BE DIFFICULT... BUT NOT IMPOSSIBLE.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this ice storm warning went out at Nov 30, 3:17 AM CST, 10 hours 37 minutes earlier.

Area forecast discussion, Nov 30, 3:17 AM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CST FRI NOV 30 2007

.DISCUSSION...

DAYS 1-2...

WATER VAPOR LOOP SHOWS IMPRESSIVE SUB TROPICAL CYCLONE WEST OF BAJA
CALIFORNIA EARLY THIS MORNING.  A SIGNIFICANT PLUME OF PACIFIC
MOISTURE WAS STREAMING FROM QUITE LOW LATITUDES NORTHWARD THROUGH
BAJA INTO ARIZONA AND SOUTHER NEW MEXICO.  THIS WILL BE THE LOW THAT
GETS KICKED OUT INTO THE DESERT SOUTHWEST REGION LATER ON TODAY AND
TONIGHT...WITH A SIGNIFICANT POLEWARD ADVANCEMENT OF DEEP
TROPOSPHERIC MOISTURE AND LIFT.  OF COURSE...PRETTY MUCH ALL OF THE
PACIFIC MOISTURE WILL BE RUNG OUT OVER THE SOUTHERN AND CENTRAL
ROCKIES...AND WILL HAVE TO RELY ON LOW LEVEL MOISTURE FROM THE GULF
OF MEXICO FOR PRECIPITATION FORMATION OVER THE WESTERN AND CENTRAL
GREAT PLAINS.  LOW LEVEL WINDS WILL BEGIN TO INCREASE
SUBSTANTIALLY...WITH SUBSEQUENT INCREASE IN VERTICAL MOTION FOR
FAIRLY WIDESPREAD PRECIPITATION AFTER 00Z THIS EVENING.
PRECIPITATION WILL BLOSSOM SIGNIFICANTLY AROUND 06Z AS 50 KNOT LOW
LEVEL JET CRANKS UP FROM CENTRAL TEXAS INTO OKLAHOMA.  DEEP
BAROCLINICITY WILL EXIST MAINLY NORTHEAST OF THE DDC CWA...WHICH IS
WHY IT IS NO SURPRISE OMEGA FIELDS FROM ALL MODELS ARE THROUGH THE
ROOF IN THIS AREA.  THE LACK OF APPRECIABLE DEEP TROPOSPHERIC
BAROCLINICITY OVER SOUTHWEST KANSAS WILL LIMIT SUBSTANTIAL
PRECIPITATION AMOUNTS.  THE BEST WINDOW FOR MEASURABLE PRECIPITATION
WILL BE 03-09Z IT WOULD APPEAR.  THIS WAVE OF PRECIPITATION WILL
BE THE ONLY GOOD SHOT AT MEASURABLE PRECIP.  AFTER 09Z...THE PRIMARY
FOCUS FOR WIDESPREAD PRECIPITATION WILL HAVE MOVED RAPIDLY NORTHEAST
INTO NEBRASKA AND IOWA AT THE NOSE OF THE EXTREMELY STRONG 65 KNOT
LOW LEVEL JET.  THIS IS THE PRECIPITATION AMOUNT/TIMING/DURATION
PART OF THE FORECAST.  NOW ON TO THE SURFACE TEMPERATURE AND
PRECIPITATION TYPE PROBLEM...

HAVE BEEN MONITORING HOURLY MSAS 3-HR PRESSURE TENDENCY AND
OBSERVATIONS LIKE A HAWK THIS MORNING...AND COMPARING OBSERVED
TEMPERATURES WITH MODEL TEMPERATURES.  GFS AND NAM MODELS ARE INDEED
STRUGGLING TO CAPTURE THE MAGNITUDE OF THE COLD AIR.  06Z SURFACE
TEMPERATURES WERE OVER-FORECAST BY THE 6-HOUR NAM AND GFS BY 10 TO 12
DEGREES ACROSS CENTRAL NEBRASKA.  THIS DOES NOT LEND HIGH CONFIDENCE
IN EITHER OF THESE MODELS FOR SURFACE TEMPERATURE FORECASTING OVER
THE NEXT 36 HOURS.  THAT SAID...THE RUC13 IN AWIPS AND THE VARIOUS
VERSIONS OF THE RUC ON THE FSL WEBSITE SHOW A MORE REALISTIC SURFACE
TEMPERATURE FORECAST...SEVERAL DEGREES COLDER ACROSS WESTERN
KANSAS...AND THE OFFICIAL FORECAST WILL MIRROR THE RUC13 SFC TEMP
PREDICTION.  HAVE LOWERED HIGHS TODAY BY A FEW DEGREES...AS ONCE THE
COLD AIR GETS DOWN INTO SOUTHWEST KANSAS IN A FEW HOURS...NORTHEAST
WINDS WILL LOCK THE MODIFIED ARCTIC AIR IN PLACE THROUGH THE DAY.
HIGH LEVEL CLOUD COVER WILL MITIGATE DIRECT INSOLATION TO COUNTERACT
SURFACE COLD ADVECTION...THUS AM EXPECTING LITTLE IF ANY DIURNAL
RISE.  BY EVENING...SURFACE TEMPERATURES WILL LIKELY BE IN THE 29-33
DEGREE RANGE FOR MOST OF THE DDC CWA AT PRECIPITATION ONSET...THUS
THE PRIMARY PRECIP TYPE WILL BE FREEZING RAIN.  THERE MAY ACTUALLY
BE A LITTLE BIT OF SLEET AT THE ONSET OF PRECIPITATION BEFORE THE
REALLY STRONG WARM ADVECTION KICKS IN AND THE WARM LAYER ALOFT
REALLY INCREASES.

UPSTREAM DEWPOINTS IN THE LOWER TEENS ALSO LEND
THE LIKELIHOOD OF PRETTY DECENT WET-BULB EFFECT ON SURFACE
TEMPERATURES AS WELL WHEN PRECIPITATION STARTS.  THUS...AM EXPECTING
A FAIRLY LARGE PART OF THE DDC CWA TO SEE AT LEAST SOME FREEZING
RAIN THIS EVENING AND TONIGHT.  THE MOST SUBSTANTIAL FREEZING RAIN
WILL BE NORTH OF A JETMORE TO LARNED LINE UP TOWARDS THE INTERSTATE
70 CORRIDOR.  AT THIS TIME...AM THINKING AROUND A TENTH TO TWO
TENTHS OF AN INCH OF ICE ACCUMULATION...WITH PERHAPS A BIT MORE UP
AROUND HAYS.  WILL HOIST A FREEZING RAIN ADVISORY TO REPLACE THE
WINTER STORM WATCH...FOR THE SAME COUNTIES.  TREGO AND ELLIS COUNTY
WILL HAVE TO BE WATCHED FOR POSSIBLE WARNING CRITERIA ICE
ACCUMULATION, BUT AS IT APPEARS NOW...THE MOST SUBSTANTIAL ICE
ACCUMULATIONS SHOULD REMAIN NORTHEAST OF DDC FORECAST AREA.

LAST BUT NOT LEAST THE WIND.  AS THE SUBTROPICAL SYSTEM EJECTS INTO
COLORADO SATURDAY...VERY ROBUST LOW LEVEL RESPONSE WILL OCCUR WITH
VERY DEEP CYCLOGENESIS.  A BLEND OF THE GFS AND NAM BUFR PROFILE FOR
A LOCATION SOUTH OF GRANADA COLORADO SUGGESTS A MEAN WIND IN THE
MIXED LAYER OF 35 TO 40 KNOTS (SUSTAINED POTENTIAL) WITH WINDS AT
THE TOP OF THE MIXED LAYER BETWEEN 50 AND 60 KNOTS (GUST
POTENTIAL).  THE GFS SHOWS THE MOST IMPRESSIVE DEEP MIXING UP TO
650MB AT THAT PARTICULAR BUFR SOUNDING LOCATION.  THE HIGH WIND
WATCH STILL LOOKS GOOD AND WILL KEEP IT IN PLACE...ALTHOUGH MY GUT
FEELING IS THAT THE EASTERN PORTION OF THE CURRENT WATCH WILL
PROBABLY FALL SHORT OF HIGH WIND WARNING CONDITIONS DUE TO LIKELY
LACK OF DEEPER MIXING.  IT STILL APPEARS THAT SUBSTANTIAL SURFACE
WARMING WILL OCCUR FROM 15Z SATURDAY ON THROUGH THE REST OF THE DAY
AS THE WARM FRONT RETREATS NORTHWARD.  HIGHS IN THE LOWER 60S AS A
RULE LOOK PRETTY GOOD FOR NOW ESPECIALLY SOUTHWEST ZONES. -UMSCHEID

DAYS 3-7...

MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE
MAINLY TEMPERATURES. A STRONG COLD FRONT WILL BE MOVING THROUGH
SOUTHWEST KANSAS ON SUNDAY MORNING WITH BREEZY TO WINDY CONDITIONS
EARLY THEN AS THE HIGH PRESSURE RIDGE BUILDS IN THE WINDS SHOULD GO
LIGHT BY AFTERNOON. SKIES SHOULD BE ONLY PARTLY CLOUDY WITH THE
FRONTAL PASSAGE WITH LITTLE IN THE WAY OF LAYER MOISTURE WITH THIS
SHORTWAVE TROUGH. THEN AS THE SHORTWAVE MOVES EAST LOOK FOR RISING
MID LEVEL HEIGHTS AND A WARMING TREND. NORTHWEST FLOW ALOFT CAN BE
EXPECTED INTO TUESDAY, THEN A SHORTWAVE TROUGH BRINGS A COLD FRONT
INTO SOUTHWEST KANSAS ON WEDNESDAY INTO THURSDAY. THE NEW EC IS A
BIT MORE AGGRESSIVE WITH THIS SHORTWAVE THAN THE GFS. HIGHS WILL BE
MILD AND IN THE LOW 60S ON MONDAY, CLIMBING TO AROUND 70 BY TUESDAY,
THEN WITH THE COLD FRONT HIGHS SHOULD BE IN THE 50S ON WEDNESDAY AND
POSSIBLY ONLY 40S ON THURSDAY. HAVE LOWERED THURSDAY HIGHS WITH
EXPECTED COOL RIDGE AND CLOUDY SKIES. MODELS HINT AT A BIT OF LIGHT
PRECIP BUT WILL HOLD OFF FOR NOW AND MENTION A 10 POP. LOWS LOOK
MILD ALSO IN THE MID 20S ON MONDAY MORNING THEN IN THE LOW TO MID
30S INTO THURSDAY MORNING AS DEWPOINTS INCREASE.

&&

.AVIATION...

EXPECT VFR CONDITIONS WITH A SURGE OF ARCTIC AIR MOVING INTO
SOUTHWEST KANSAS EARLY THIS MORNING. WINDS WITH THIS SURGE WILL BE
FROM THE NORTH AT 15 TO 22KTS EARLY, THEN BECOME EAST NORTHEASTERLY
AND DECREASE. EXPECT INCREASING HIGH CLOUDS TODAY. CLOUDS WILL LOWER
AND THICKEN TONIGHT WITH MVFR CIGS BY MIDNIGHT AND POSSIBLY IFR CIGS
BY 12Z SATURDAY. LIGHT RAIN MAY BEGIN IN THE DDC AND GCK TERMINAL BY
AROUND 00Z SATURDAY AND WITH SURFACE TEMPERATURES AROUND FREEZING
SOME FREEZING RAIN OR RAIN IS ALSO EXPECTED AFTER MIDNIGHT INTO 12Z
SATURDAY. FREEZING RAIN WILL BE THE MAIN TYPE AS YOU GO NORTH INTO
THE HAYS REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  30  64  31 /  30  90  80   0
GCK  31  29  65  29 /  30  90  70   0
EHA  36  29  65  33 /  30 100  50   0
LBL  36  30  65  33 /  30  90  50   0
HYS  32  29  60  30 /  20  90  80  10
P28  40  35  62  39 /  30  90  80   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
9 AM CST /8 AM MST/ SATURDAY FOR KSZ030-031-043>046-061>066-
074>079.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN25/06/06
Hazardous weather outlook, Nov 30, 4:53 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CST FRI NOV 30 2007

KSZ030-031-043>046-061>066-074>081-084>090-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
453 AM CST FRI NOV 30 2007 /353 AM MST FRI NOV 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FREEZING RAIN IS EXPECTED TO OVERSPREAD MUCH OF
SOUTHWEST KANSAS TONIGHT INTO EARLY SATURDAY MORNING WITH SOME ICE
ACCUMULATION POSSIBLE. A FREEZING RAIN ADVISORY IS IN EFFECT...AND MORE
DETAILED INFORMATION ON THIS HAZARDOUS WEATHER CAN BE FOUND IN THE
WINTER WEATHER MESSAGE PRODUCT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP
BEHIND A WARM FRONT ACROSS MUCH OF SOUTHWEST KANSAS. SUSTAINED
WINDS OF 35 TO 45 MPH WITH GUSTS OF 50 TO 60 MPH OR HIGHER ARE
POSSIBLE. A HIGH WIND WATCH IS IN EFFECT WITH MORE INFORMATION ON
THIS WEATHER HAZARD FOUND IN THE NON PRECIPITATION WEATHER
MESSAGE PRODUCT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HAZARDOUS ROAD CONDITIONS AND ICE ACCUMULATION FROM
SPOTTERS, EMERGENCY MANAGEMENT PERSONNEL, AND LAW ENFORCEMENT ARE
ENCOURAGED AND APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:01 PM CSTHigh Wind WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more21 hr
Nov 30, 4:20 AM CSTFreezing Rain AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 12 more27 hr
Nov 30, 3:09 PM CSTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more20 hr
Nov 30, 3:09 PM CSTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more27 hr

Nearby

Ice Storm Warnings in Kansas, 2007Every ice storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.